# SDR CA030206003

- Difficulty date: January 29, 2003
- Submitted: February 10, 2003
- Operation: General aviation
- Make and model: Piper PA-31-310
- Aircraft time: 11,766 hours
- Engine: Lyc TIO540A2B
- System (JASC): 2434 · DC Generator-Alternator
- Part: Field Wire
- Condition: Chafed
- Location: Alternator
- Component: Alternator, Prestolite
- Component part number: ALU8521
- Stage of operation: CL
- How discovered: C
- Nature of condition: H, J
- Precautionary procedure: A

## Discrepancy

(CAN) ON TAKEOFF THE TWO ALTERNATOR LIGHTS CAME ON, THE PILOT RETURNED TO THE AIRPORT. THE LIGHTS EXTINGUISHED AND THEN HE CARRIED OUT A GROUND RUN, EVERYTHING WAS BACK TO NORMAL. A SECOND TAKEOFF WAS CARRIED OUT, THE PROBLEM RETURNED. THE AUXILIARY CONTROL BOX WAS GROUND CHECKED SERVICEABLE, HOWEVER, WE NOTICED THAT THE VOLTMETER WAS HIGH.  WE CARRIED OUT A GROUND RUN WITH AN INDEPENDENT VOLTMETER, WE DETERMINED THAT THE LT ALTERNATOR WAS CHARGING AT FULL CAPACITY (30VDC), AND IT WAS ENGAGING THE OVER VOLTAGE RELAY. WE DISCOVERED THAT THE NEGATIVE FIELD GROUND WAS WORN AND IT WAS TOUCHING THE CHARGING GROUND, CAUSING THE ALTERNATOR TO CHARGE AT ITS MAXIMUM.
